Alert archive / Utah / Flash Flood Warnings in 2022
Flash Flood Warning 20, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 6, 2022, 1:28 PM MDT for Emery County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2022, 1:28 PM MDT (19:28 UTC)
- Expired
- Jul 6, 2022, 4:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Emery County, UT
The radar
The Salt Lake City radar (KMTX), 236 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 82 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 7.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -267 J/kg
- Mixed-layer LCL
- 2875 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
897
WGUS55 KSLC 061928
FFWSLC
UTC015-062230-
/O.NEW.KSLC.FF.W.0020.220706T1928Z-220706T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
128 PM MDT Wed Jul 6 2022
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
The Trail Mountain Burn Scar in...
West Central Emery County in central Utah...
* Until 430 PM MDT.
* At 128 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Trail Mountain Burn Scar. Flash flooding is
ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through Crandall Canyon downstream into Huntington Creek. The
debris flow can consist of rock, mud, vegetation and other loose
materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Trail
Mountain Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Trail Mountain Burn Scar.
* Some locations that will experience flash flooding include...
Huntington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A debris flow is expected to impact Huntington Creek, spring water
supply infrastructure, and potentially the Crandall Canyon Monument.
Additionally the water intakes for the Huntington Power Plant just
upstream from Huntington, and the Huntington Cleveland Irrigation
Company may be impacted.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3947 11112 3939 11105 3935 11097 3932 11097
3937 11120 3948 11123
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
SW2 follow-up statements
002
WGUS75 KSLC 062058
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
258 PM MDT Wed Jul 6 2022
UTC015-062230-
/O.CON.KSLC.FF.W.0020.000000T0000Z-220706T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emery UT-
258 PM MDT Wed Jul 6 2022
...FLASH FLOOD WARNING FOR THE TRAIL MOUNTAIN BURN SCAR REMAINS IN
EFFECT UNTIL 430 PM MDT THIS AFTERNOON FOR WEST CENTRAL EMERY
COUNTY...
At 258 PM MDT, local law enforcement reported debris flow and muddy
water out of Crandall Canyon that is now moving downstream within
Huntington Creek toward the Power Plant. Between 0.75 and 1.25
inches of rain have fallen. Flash flooding is already occurring.
Excessive rainfall over the burn scar will result in debris flow
moving through Huntington Creek. The debris flow can consist of
rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the Trail Mountain Burn
Scar.
SOURCE...Law enforcement reported.
IMPACT...Life threatening flash flooding of areas in and around
the Trail Mountain Burn Scar.
Some locations that will experience flash flooding include...
Huntington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A debris flow is expected to impact Huntington Creek, spring water
supply infrastructure, and potentially the Crandall Canyon Monument.
Additionally the water intakes for the Huntington Power Plant just
upstream from Huntington, and the Huntington Cleveland Irrigation
Company may be impacted.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3947 11112 3939 11105 3935 11097 3932 11097
3937 11120 3948 11123
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
SW404
WGUS75 KSLC 062229
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
429 PM MDT Wed Jul 6 2022
UTC015-062239-
/O.EXP.KSLC.FF.W.0020.000000T0000Z-220706T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emery UT-
429 PM MDT Wed Jul 6 2022
...FLASH FLOOD WARNING FOR THE TRAIL MOUNTAIN BURN SCAR WILL EXPIRE
AT 430 PM MDT THIS AFTERNOON FOR WEST CENTRAL EMERY COUNTY...
The heavy rain has ended. Flood waters will continue to dissipate
through Huntington Creek and downstream of the Huntington Power
Plant. Please continue to heed remaining road closures.
LAT...LON 3947 11112 3939 11105 3935 11097 3932 11097
3937 11120 3948 11123
$$
SWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 3:15 AM MDT, 10 hours 13 minutes earlier.
Area forecast discussion, Jul 6, 3:15 AM MDT, 10 hours 13 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 315 AM MDT Wed Jul 6 2022 .SYNOPSIS...Lingering tropical moisture will allow for showers and thunderstorms to develop over east central and northeast Utah this afternoon, with conditions remaining dry and breezy elsewhere. Building high pressure will bring a warming and drying trend beginning Thursday with increasing fire danger. && .SHORT TERM (Through 12Z Friday)...Utah and southwest Wyoming remain under southerly flow today, sandwiched in between a ridge to the east and a trough approaching the Pacific Northwest coast. While western Utah remains dry with some pockets of breezy conditions, seeing a pocket of deeper moisture over the eastern third of Utah, with PWs in the 0.8 to 1.0 inch range, around the 90th percentile for this time of year. This influx of moisture resulted in some afternoon and evening convection yesterday, primarily focused over southeast Utah, producing isolated flash flooding. The Pacific Northwest trough is on track to slide northeast over the top of the ridge today, shifting the axis east in the process. The main impact of this over the forecast area will be to give the flow aloft a more westerly component, allowing drier air to start to move in from the southwest later today. With drier air anticipated over southeast Utah, the threat of convection there will be isolated at best, but the deeper moisture will remain in place over east central and northeast Utah, allowing that area to be the focus for convection this afternoon into early this evening. Given the expected decrease in moisture, overall risk of flash flooding is a bit less today compared to yesterday but the highest amount of moisture will be concentrated in areas with some active burn scars, so considering those to be the greatest threat areas today. Any storms that develop will also be capable of producing strong, gusty winds and some small hail. With high pressure building just east of the area, drying over Utah and southwest Wyoming is expected to be swift, with PWs forecast to drop into the 0.2 to 0.5 inch range by Thursday afternoon, greatly limiting any threat of convection and allowing temperatures to begin a warming trend. Given the drier conditions and continued pockets of breezy winds, the potential for critical fire weather conditions will start to become more widespread by Thursday afternoon. See the fire weather section of the AFD for more details. .LONG TERM (After 12Z Friday)...A building area of high pressure remains in the forecast late week and into the weekend. Friday is expected to be the breeziest day out of the bunch with forecast gusts of 20 to 30 mph across the west desert. Winds are expected to ease over the weekend as the high settles over the region. A few ensemble members from both the European and GFS models continue to suggest about a hundredth of an inch of rainfall across portions of central or Eastern Utah from Friday through Saturday; this still is not anything worthy of a chance mention. As early as Sunday afternoon, some hints of increased moisture are possible in southern Utah areas. Chances for showers or thunderstorms begin to increase slightly as the high tracks to the west and allows moisture content to increase early to mid next week for southern and eastern areas. Hot and dry conditions are the primary weather headline though. Temperatures remain forecast above seasonal normals across the state. Heat Risk begins to increase Friday with the potential for Heat Advisory headlines given these risks. As a reference, seasonal normals for SLC are in the low 90s for early July. There is a chance to break Max Temperature records Saturday with the record high on Saturday is currently set at 102 (set twice both in 1994 and 1939). The NBM 4.1 continues to indicate a small area with 80% confidence of exceeding 100 degrees Saturday while NBM 4.0 shows a <40% confidence in that same area and around a 20% chance of meeting or exceeding the record high temperature. Temperature records are not expected to be exceeded in Cedar City, or in St. George. That said, a fairly unchanged forecast in the St. George region is forecast from Saturday through next Wednesday with max temperatures around 105 degrees or above. && .AVIATION...KSLC...VFR conditions remain in the forecast under high pressure today. Increasing south-southeasterly are forecast this morning with breezy gusts through mid-afternoon. A slight decrease in winds are forecast mid afternoon with a shift in wind direction more out of the south-southwest. Winds will shift to the southeast at 03Z at light speeds. .REST OF UTAH AND SOUTHWEST WYOMING...Diurnal wind fluctuations are forecast today with light wind speeds early this morning forecast to will increase mid-morning and peak this afternoon. VFR conditions are anticipated with a chance for a shower and brief MVFR VIS on station in SW WY this morning. Winds will decrease again this evening. && .FIRE WEATHER...Tropical moisture remains over eastern Utah this morning and will remain in place today before a drying trend commences later this afternoon. While the focus of convection was more over southeast Utah yesterday, the best coverage today will shift to east central and northeast Utah. Gusty and erratic winds will be possible with any storms that develop along with small hail and periods of heavy rain that could bring isolated flash flooding, with burn scars as the primary threat. The shifting position of the ridge will bring drier air in from the southwest later this afternoon into tomorrow, limiting the threat of convection after this afternoon. Over western Utah, dry and breezy conditions will continue over the next several days. This will result in isolated pockets of critical fire weather conditions today into tomorrow, with the threat of critical fire weather conditions potentially becoming more widespread across the state later in the week with some increase in winds anticipated. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && SHORT TERM/FIRE WEATHER...Traphagan LONG TERM/AVIATION...NDeSmet For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
In the hours before
Special weather statement, Jul 6, 12:00 PM MDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1200 PM MDT Wed Jul 6 2022
UTZ113-120-061845-
Wasatch Plateau/Book Cliffs UT-Castle Country UT-
1200 PM MDT Wed Jul 6 2022
...A cluster of strong thunderstorms will impact portions of
northeastern Sanpete...northwestern Emery...western
Carbon...southeastern Wasatch...southwestern Duchesne and
southeastern Utah Counties through 1245 PM MDT...
At 1158 AM MDT, Doppler radar was tracking a cluster of strong
thunderstorms over Scofield, or 20 miles northwest of Price, moving
northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail along with
heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Helper, Scofield, Colton, Castle Gate, Strawberry Reservoir, Coal
City, Clear Creek, Wattis and Soldier Summit.
This includes the following highways...
US Route 6 between mile markers 201 and 232.
US Route 40 between mile markers 44 and 52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3949 11100 3963 11135 4024 11116 4009 11058
TIME...MOT...LOC 1758Z 206DEG 19KT 3976 11114
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ADThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:38 PM MDT | Flash Flood Warning | SLC | Kane | 5 hr |
| Jul 6, 12:00 PM MDT | Special Weather Statement | SLC | Carbon | 45 min |
| Jul 6, 4:45 PM MDT | Special Weather Statement | SLC | Carbon | 30 min |
Nearby
Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.